Georgia, 2013

Hail and Damaging Winds in Georgia, March 24, 2013

March 24, 2013 · NWS FFC · 9 events in 7 counties and zones

Early on the 24th, a warm front was situated along the Georgia/Florida border, with an area of surface low pressure along the Florida Panhandle. The surface low worked its way slowly east and northeast along the warm front as it lifted north into central Georgia during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Early on the 24th, a warm front was situated along the Georgia/Florida border, with an area of surface low pressure along the Florida Panhandle. The surface low worked its way slowly east and northeast along the warm front as it lifted north into central Georgia during the morning hours. A shortwave aloft pushed through the Southeast, helping provide lift for the convection that developed. Several thunderstorms developed during the morning hours; some reached severe levels with mainly hail and some tree damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 24, 12:52 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 24, 12:52 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
152 AM EDT SUN MAR 24 2013

.PREV DISCUSSION... /ISSUED 1101 PM EDT SAT MAR 23 2013/

UPDATE...
NO MAJOR CHANGES TO THE OVERNIGHT FORECAST GRIDS...BUT ENOUGH
MASSAGING OF POPS AND TEMPERATURES TO MERIT A NEW SET OF FORECAST
TEXT PRODUCTS. STILL EXPECTING THE COOLER LOW LEVEL AIRMASS TO HOLD
TIGHT ACROSS ALMOST THE ENTIRE FORECAST AREA OVERNIGHT AS THE WARM
FRONT STRUGGLES TO LIFT NORTH AND EAST OUT OF THE FLORIDA PANHANDLE
AND SOUTH ALABAMA. SHOULD SEE SCATTERED ELEVATED CONVECTION ACROSS
CENTRAL GEORGIA AND AT LEAST ISOLATED ELEVATED CONVECTION ACROSS THE
NORTH AS THE NEXT IN A SERIES OF WEAK TO MODERATE MID/UPPER-LEVEL
IMPULSES SWINGS TOWARD THE STATE. ISOLATED SEVERE THUNDERSTORMS ARE
NOT IMPOSSIBLE...MAINLY ACROSS WEST-CENTRAL GEORGIA. HEAVY RAINFALL
MAY CAUSE SOME ISOLATED MINOR FLOODING AS WELL.

20

PREV DISCUSSION... /ISSUED 740 PM EDT SAT MAR 23 2013/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
WARM FRONT IS WELL SOUTH OF THE CWA...ACROSS NORTHERN FLORIDA THIS
AFTERNOON WHILE THE MAIN UPPER FEATURE IS STILL WELL TO THE WEST
ACROSS THE CENTRAL PLAINS. CURRENTLY A LULL IN THE PRECIP ACROSS THE
CWA...BUT THIS WILL BE SHORT LIVED AS SHOWERS AND THUNDERSTORMS
RETURN TONIGHT. PRECIP WILL LIFT NORTHWARD INTO THE CWA TONIGHT AS
WELL AS FROM THE WEST WITH THE BEST OVERALL PRECIP CHANCES AFTER
MIDNIGHT INTO TOMORROW MORNING. INSTABILITY WILL INCREASE OVERNIGHT
WITH THE BEST MUCAPE VALUES REMAINING ACROSS CENTRAL GEORGIA /UP TO
1500 J/KG/. LOW LEVEL SHEAR WITH THE SYSTEM IS DECENT WHILE DEEP
LAYER SHEAR IS BETTER. OVERALL THREAT IS HAIL...WITH DAMAGING WIND
THE SECONDARY THREAT. ALTHOUGH TORNADO THREAT IS NON-ZERO...HAIL AND
DAMAGING WIND ARE MAIN THREATS. BEST CHANCES FOR SEVERE APPEAR TO BE
LAGRANGE TO MACON TO DUBLIN AND SOUTHWARD WITH THE TIMING MAINLY
AFTER MIDNIGHT INTO SUNDAY MORNING. NORTHEAST GEORGIA WILL BE IN THE
IN-SITU WEDGE LATE TONIGHT INTO TOMORROW MORNING AND MUCAPE IS
BASICALLY NONE ZERO WITH POSITIVE LIFTED INDICES ACROSS THAT AREA.
HAVE INCLUDED ONLY ISOLATED THUNDER...BUT MAY BE ISOLATED AT BEST.
MODELS ARE CONSISTENT SHOWING DRY SLOTTING INTO THE WESTERN PART OF
THE CWA BY 18Z. THOUGHTS WITH THIS IS THAT WE COULD SEE SOME
ISOLATED CELLS DEVELOP IN THIS AREA. ACTUAL FRONT DOES NOT MOVE
THROUGH UNTIL SUNDAY EVENING AS THE UPPER LEVEL LOW AND SFC LOW
FINALLY MOVE INTO THE TENNESSEE VALLEY AND HELP TO PUSH OUT THE
IN-SITU WEDGE.

SOME WRAP AROUND MOISTURE WITH THE LOW PRESSURE SYSTEM SUNDAY NIGHT.
HAVE CONTINUED MENTION OF RAIN/SNOW MIX ACROSS THE FAR NORTHERN
PORTIONS OF GA.

TEMPS ARE CLOSE TO A MODEL BLEND. WITH IN-SITU WEDGE ACROSS THE
NORTHEAST ON SUNDAY...THIS WILL HELP TO KEEP THE TEMPS DOWN INTO THE
LOWER 50S ACROSS NORTHEAST GEORGIA.

11

LONG TERM /MONDAY THROUGH SATURDAY/...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED AS MODELS CONTINUE TO
SHOW A SERIES OF WEAK DISTURBANCES TRAVERSING ACROSS THE TN VALLEY
AND HOLDING A SLIGHT CHANCE OF RAIN OR SOME FORM OF WINTRY
PRECIPITATION ACROSS FAR NORTH GA MONDAY THROUGH TUESDAY.
OTHERWISE... STILL LOOKS LIKE HIGH PRESSURE AND DRY CONDITIONS
WILL DOMINATE THROUGH FRIDAY... WITH POSSIBLY A SLIGHT CHANCE OF
SHOWERS SPREADING BACK INTO NORTH GA BY EARLY SATURDAY.  /41

PREVIOUS LONG TERM DISCUSSION...
/ISSUED 420 AM EDT SAT MAR 23 2013/
LOW PRESSURE WILL CONTINUE TO MOVE OFF TO THE EAST SUNDAY NIGHT.
GOOD NW FLOW WILL CONTINUE ACROSS GA UNTIL LATE TUESDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST. WRAP AROUND MOISTURE...
OROGRAPHIC LIFT AND STRONG MID LEVEL ENERGY WILL COMBINE TO
PRODUCE PRECIP ACROSS NORTHERN GA SUNDAY NIGHT INTO TUESDAY. BUFKIT
SOUNDINGS FOR THE NE SHOW THE ATMOSPHERE WILL BE COLD ENOUGH FOR
SNOW SHOWERS ACROSS THE HIGHEST TERRAIN...WITH SOME RAIN SNOW MIX
ACROSS THE LOWER ELEVATIONS UP NORTH SUNDAY NIGHT INTO MONDAY. ANY
ACCUMULATIONS WOULD BE LIGHT AND MAINLY CONFINED TO THE HIGHEST
ELEVATIONS. NW WINDS MAY APPROACH WIND ADVISORY CRITERIA ON MONDAY
AFTERNOON.

ANOTHER STRONG MID LEVEL SYSTEM/SHEAR AXIS SWINGS THROUGH ON
TUESDAY. TEMPS SHOULD BE MOSTLY WARM ENOUGH FOR ALL RAIN DURING THE
DAY. IF THE SYSTEM IS SLOWER THAN PROGGED...PRECIP MAY NEED TO BE
ADDED FOR TUESDAY NIGHT AND PTYPE WILL PROBABLY BE A WINTRY MIX
AGAIN.

HIGH PRESSURE WILL CONTINUE ACROSS THE REGION INTO THE LATE PART OF
THE WEEK.

NLISTEMAA

HYDROLOGY...
AROUND AN INCH OF RAINFALL EXPECTED WITH THIS SYSTEM MAINLY TONIGHT
AND SUNDAY. WITH QPF...SOME RIVERS ACROSS NORTH GEORGIA COULD REACH
ACTION STAGE. NOT EXPECTED FLOODING...BUT CANNOT RULE OUT A SITE OR
TWO MAKING IT INTO MINOR FLOOD STAGE. WILL CONTINUE TO MONITOR
SITUATION.

&&

.AVIATION...
06Z UPDATE...
WARM FRONT CURRENTLY ACROSS THE FLORIDA PANHANDLE THIS MORNING
WITH A LOW PRESSURE WAVE ACROSS SOUTHERN MISSISSIPPI. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ALONG AND NORTH OF THE BOUNDARY AND
WILL CONTINUE THROUGH THE MORNING HOURS. STORMS WILL BE ELEVATED
THROUGHT THE LATE MORNING AND BECOME SURFACE BASED BY THE EARLY
AFTERNOON. VSBYS REDUCED IN LOCALLY HEAVY RAIN IN TSRA. MVFR CIGS
THIS AFTERNOON WITH THE FROPA.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS THROUGH SUNRISE. LOW CONFIDENCE ON
FROPA TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          52  37  50  36 /  90  40   5  10
ATLANTA         63  36  48  35 /  80  20   5  10
BLAIRSVILLE     52  33  40  31 /  90  40  30  10
CARTERSVILLE    61  36  47  35 /  80  30  10  10
COLUMBUS        77  41  54  39 /  60   5   0  10
GAINESVILLE     53  36  46  34 /  90  40  10  10
MACON           71  40  55  39 /  80  10   0  10
ROME            64  37  48  35 /  80  30  10  10
PEACHTREE CITY  68  36  50  36 /  70  10   5  10
VIDALIA         75  45  57  41 /  90  10   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 AM EDT THIS MORNING FOR THE
FOLLOWING ZONES: BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...
CARROLL...CHATTAHOOCHEE...CLAYTON...COBB...COWETA...CRAWFORD...
CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
GLASCOCK...GREENE...GWINNETT...HANCOCK...HARALSON...HARRIS...
HEARD...HENRY...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...
TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...
TROUP...TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKINSON.

&&

AVIATION...NWL
Hazardous weather outlook, Mar 23, 5:25 PM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EDT SAT MAR 23 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 PM EDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

..STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF CENTRAL GEORGIA LATE TONIGHT...

DISCUSSION...
A WARM FRONT ACROSS NORTH FLORIDA WILL BEGIN TO DRIFT NORTHWARD TONIGHT
AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM FROM THE WEST. ALONG AND
NORTH OF THE WARM FRONT... EXPECT WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS TO DEVELOP OVERNIGHT. SOME OF THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE... ESPECIALLY ALONG
AND SOUTH OF A LA GRANGE TO MACON TO SWAINSBORO LINE WHERE THE
GREATER INSTABILITY AND WIND SHEAR IS EXPECTED AS THE WARM FRONT
LIFTS NORTHWARD LATE TONIGHT. THE MAIN THUNDERSTORM THREATS
OVERNIGHT WILL BE DAMAGING WIND GUSTS... LARGE HAIL AND LOCALLY
HEAVY RAIN... AND MAINLY AFTER MIDNIGHT OVER THE SOUTHERN PORTIONS
OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL ARE POSSIBLE AGAIN ON SUNDAY...

DISCUSSION...

THE POTENTIAL FOR STRONG TO ISOLATED SEVERE STORMS WILL CONTINUE
SUNDAY AS A LOW PRESSURE SYSTEM AND A COLD FRONT MOVE ACROSS THE
REGION. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE AS LOW LEVEL WIND
SHEAR INCREASES ALONG AND SOUTH OF THE WARM FRONT AS IT LIFTS INTO
THE SOUTHERN PORTIONS OF THE FORECAST AREA SUNDAY MORNING. THE
GREATER SEVERE STORM THREAT WILL BE GENERALLY ALONG AND SOUTH OF A
LA GRANGE TO MACON TO SWAINSBORO LINE AGAIN ON SUNDAY.

HEAVY RAINFALL MAY CREATE LOCALIZED FLOOD PROBLEMS ACROSS PORTIONS
OF NORTH AND CENTRAL GEORGIA ON SUNDAY.

A COLDER AIR MASS WILL SETTLE OVER THE REGION BEHIND THE COLD FRONT
SUNDAY NIGHT INTO TUESDAY. A WINTRY MIX OF RAIN AND SNOW IS
POSSIBLE IN THE HIGHER ELEVATIONS OF NORTH GEORGIA SUNDAY NIGHT
AND AGAIN MONDAY NIGHT.

A WIND ADVISORY MAY BE NEEDED ON MONDAY.

PLEASE STAY ABREAST OF THE LATEST FORECASTS THROUGH THE WEEKEND
WITH UPDATES ON OUR WEBSITE AT WEATHER.GOV/ATLANTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS CENTRAL GEORGIA LATER TONIGHT OR ON SUNDAY.

In the hours before

Special weather statement, Mar 24, 12:28 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
128 AM EDT SUN MAR 24 2013

GAZ067>071-079-240615-
128 AM EDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN TALBOT...PIKE...MONROE...MERIWETHER...LAMAR AND UPSON COUNTIES
UNTIL 215 AM EDT...

AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODLAND IN TALBOT COUNTY...AND ANOTHER
STRONG STORM NEAR REDBONE CROSSROADS IN UPSON COUNTY. THESE STORMS
WERE MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 35 MPH... DIME SIZED HAIL... OCCASIONAL LIGHTNING AND
BRIEF HEAVY RAIN ARE LIKELY AS THESE STORMS MOVE ACROSS PARTS OF
TALBOT...PIKE...MONROE...MERIWETHER...LAMAR AND UPSON COUNTIES
THROUGH 215 AM EDT. HEAVY DOWNPOURS WILL ALSO CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3319 8425 3318 8422 3318 8413 3320 8412
      3320 8384 3313 8382 3303 8372 3298 8372
      3296 8370 3285 8389 3285 8412 3281 8412
      3278 8416 3267 8458 3287 8469
TIME...MOT...LOC 0525Z 233DEG 20KT 3282 8453
Special weather statement, Mar 24, 12:42 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
142 AM EDT SUN MAR 24 2013

GAZ052-066-240630-
142 AM EDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TROUP AND HEARD COUNTIES UNTIL 215 AM EDT...

AT 140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR EPHESUS TO ABOUT 10 MILES
WEST OF WEST POINT...AND MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 MPH...DIME SIZED HAIL AND VERY HEAVY RAIN ARE
LIKELY AS THESE STORMS MOVE ACROSS TROUP AND HEARD COUNTIES THROUGH
230 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CANNONVILLE...STATE LINE PARK...HILLCREST...LONG CANE...
ABBOTTSFORD...PIEDMONT HEIGHTS...WARES CROSSROADS...WEST POINT...
GLENN...WARESVILLE...TEXAS...FROLONA...ROOSTERVILLE AND FRANKLIN.

&&

LAT...LON 3343 8502 3330 8496 3328 8496 3328 8495
      3323 8494 3322 8486 3287 8487 3287 8519
      3343 8530
TIME...MOT...LOC 0541Z 262DEG 56KT 3344 8510 3312 8505
          3284 8517
Special weather statement, Mar 24, 1:41 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 AM EDT SUN MAR 24 2013

GAZ071>073-082>084-240730-
241 AM EDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TWIGGS...MONROE...JONES...WILKINSON...BALDWIN AND BIBB COUNTIES
UNTIL 315 AM EDT...

AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR ROUND OAK TO ABOUT 7 MILES
WEST OF SKIPPERTON... AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND HEAVY RAIN ARE LIKELY AS THESE
STORMS MOVE ACROSS PARTS OF TWIGGS... MONROE... JONES...
WILKINSON... BALDWIN AND BIBB COUNTIES THROUGH 330 AM EDT. HEAVY
DOWNPOURS WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WESLEYAN...
ARKWRIGHT... SKIPPERTON...RUTLAND...PAYNE CITY... MACON...
CLINTON...BRADLEY...WAYSIDE...ROUND OAK...GRAY...CROSS
KEYS...POSTELL...BLOUNTSVILLE AND ETHRIDGE.

&&

LAT...LON 3303 8307 3300 8305 3294 8307 3268 8333
      3271 8377 3275 8383 3276 8384 3293 8372
      3315 8371 3318 8348 3317 8332 3319 8325
      3315 8311 3305 8310 3308 8305 3307 8304
TIME...MOT...LOC 0639Z 259DEG 32KT 3312 8348 3292 8353
          3277 8365
Special weather statement, Mar 24, 2:12 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 AM EDT SUN MAR 24 2013

GAZ056-058-068>071-240800-
312 AM EDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN SPALDING...PIKE...MONROE...LAMAR...UPSON AND BUTTS COUNTIES UNTIL
400 AM EDT...

AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR WALKER
MILL TO SUNNYSIDE...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 MPH... SMALL HAIL AND HEAVY RAIN ARE LIKELY AS
THESE STORMS MOVE ACROSS PARTS OF SPALDING... PIKE... MONROE...
LAMAR... UPSON AND BUTTS COUNTIES THROUGH 400 AM EDT. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROWLAND...HANNAHS
MILL...ATWATER...SUNNYSIDE...THOMASTON...MILNER...MEANSVILLE...
PIEDMONT...WALKER MILL...ORCHARD HILL...GRIFFIN... LIBERTY HILL...
ALDORA AND BARNESVILLE.

&&

LAT...LON 3307 8434 3330 8425 3332 8384 3324 8381
      3321 8383 3319 8381 3318 8383 3313 8382
      3303 8372 3295 8371 3285 8389 3285 8412
      3283 8413 3283 8446 3286 8447
TIME...MOT...LOC 0710Z 268DEG 32KT 3325 8411 3305 8418
          3290 8430
Special weather statement, Mar 24, 2:36 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 AM EDT SUN MAR 24 2013

GAZ061-073-074-084-240815-
336 AM EDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN WASHINGTON...WILKINSON...BALDWIN AND HANCOCK COUNTIES UNTIL 415 AM
EDT...

AT 335 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR MERIWETHER TO IVEY... AND
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND HEAVY RAIN ARE LIKELY AS THESE
STORMS MOVE ACROSS PARTS OF WASHINGTON...WILKINSON...BALDWIN AND
HANCOCK COUNTIES THROUGH 415 AM EDT. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE IVEY...
GORDON...BROWNS CROSSING... MERIWETHER...ALLENWOOD...HARDWICK...
SCOTTSBORO...PANCRAS...COOPERS... MILLEDGEVILLE...UNDERWOOD...
BEULAH... DEVEREUX...DEEPSTEP AND LINTON.

&&

LAT...LON 3285 8338 3290 8341 3293 8336 3310 8341
      3315 8341 3317 8332 3321 8327 3337 8280
      3327 8278 3322 8274 3318 8274 3313 8266
      3309 8264
TIME...MOT...LOC 0734Z 241DEG 60KT 3318 8324 3306 8326
          3293 8331
Special weather statement, Mar 24, 2:51 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 AM EDT SUN MAR 24 2013

GAZ086-240815-
351 AM EDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN EMANUEL COUNTY UNTIL 415 AM EDT...

AT 347 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DELLWOOD...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 40 MPH...HEAVY RAIN AND SMALL HAIL ARE LIKELY AS THIS
STORM MOVES ACROSS EMANUEL COUNTY THROUGH 415 AM EDT. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE NORRISTOWN
JUNCTION... SWAINSBORO...DELLWOOD...BLUNDALE...MODOC...TWIN CITY...
SUMMERTOWN...THREE POINTS...COLEMANS LAKE...CANOOCHEE AND GARFIELD.

&&

LAT...LON 3259 8201 3250 8249 3261 8253 3264 8251
      3263 8249 3265 8247 3269 8250 3272 8245
      3275 8244 3284 8231 3281 8222 3282 8215
      3266 8208 3261 8200
TIME...MOT...LOC 0750Z 241DEG 46KT 3264 8240

The radar

The Robins AFB radar (KJGX), 106 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Emanuel

When
March 24, 3:10 AM EST
Where
Emanuel County, 0.67 mi N of Three Points
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.790, -82.230

Parishioners at a local church and an employee of the Flat Creek Lodge reported several trees down on the east side of Summertown.

Thunderstorm Wind, Dodge

When
March 24, 5:50 AM EST
Where
Dodge County, 0.47 mi ENE of Chauncey
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
32.102, -83.062

A trained spotter reported that a tree was blown down along Durham Street.

Thunderstorm Wind, Wheeler

When
March 24, 5:57 AM EST
Where
Wheeler County, 2.38 mi SSW of Avants
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
32.090, -82.890

Employees at the Little Ocmulgee State Park reported that a few trees were blown down on the golf course. A porch also had its roof blown off.

Hail, Montgomery

When
March 24, 6:10 AM EST to 6:15 AM EST
Where
Montgomery County, 1.36 mi WNW of Ailey
Measured
1 in hail
Reported by
Public
Coordinates
32.190, -82.590

The public reported quarter sized hail in Mt. Vernon.

Hail, Toombs

When
March 24, 6:18 AM EST to 6:23 AM EST
Where
Toombs County, 2.82 mi NNE of Vidalia
Measured
1 in hail
Reported by
Public
Coordinates
32.260, -82.410

The public reported quarter sized hail on the north side of Vidalia.

Thunderstorm Wind, Toombs

When
March 24, 6:18 AM EST
Where
Toombs County, 2.82 mi NNE of Vidalia
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.260, -82.410

The public reported a couple of trees down on the north side of Vidalia.

Thunderstorm Wind, Banks

When
March 24, 6:50 AM EST
Where
Banks County, 3.45 mi N of Maysville
Measured
40 kt (46 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.300, -83.550

The Banks County Emergency Manager reported that an old chicken house and a barn sustained minor damage from strong winds along Carson Segars Road. Several small trees were blown down as well.

Hail, Johnson

When
March 24, 7:18 AM EST to 7:23 AM EST
Where
Johnson County, Scott
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.550, -82.670

The Johnson County Emergency Manager reported nickel sized hail.

Hail, Toombs

When
March 24, 8:22 AM EST to 8:27 AM EST
Where
Toombs County, 2.23 mi NW of Elton
Measured
1 in hail
Reported by
Public
Coordinates
32.270, -82.260

The public reported nickel to quarter sized hail at McClain Farms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439240, 439241, 439242, 439247, 439246, 439248, 439243, 439245, 439244.